Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

How are hyperthyroid symptoms treated ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 1706 Questions
Hi - I am 5'8" and have gained 50 lbs over the last 5 years. I am being treated for hypothyroidism with levoxithrine(sp). But I am now experiencing hyperthyroid symptoms - flashes in front of eyes, a fib, fatigue, muscle weakness, shortness of breath, hoarse voice, swollen neck, etc. I am also on beta blockers which helped for a while but not anymore. Thyroid problems run in the family. My gp doesn't think anything is wrong because my labs are normal. I also saw an endocrinologist 2years ago and she told me i had fibromyalgia. I went to a rheumatologist and he said i did not have all the tender points. I used to run marathons and weighed 135 lbs. Now, I am up to 200 lbs. Help! This has been going on for 6 years. What should I do?
Posted Fri, 4 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Prasad 26 hours later

Thanks for the query.

I have noted down the details given by you. Yes, overcorrection of hypothyroidism can cause spectrum of symptoms similar to yours. However if the serum TSH levels are in the optimum range, the chance that this is hyperthyroid state is unlikely.

It is likely that the symptoms could be related to perimenopause or menopausal condition - It would been better if you had mentioned the details of menstrual cycles too. Have you attained menopause?

Anemia is another conditions that needs to be ruled out too - Have you got your hemoglobin levels checked?

I shall discuss your case details with an endocrinologist while you reply back to me and will post the complete reply to you after we hear from you.

Awaiting your reply.

I thank you once again for posting your query here. Looking forwards to help you.

Above answer was peer-reviewed by
Follow-up: How are hyperthyroid symptoms treated ? 7 hours later
I had a hysterectomy 6 years ago. I have had an untreated sinus infection for 3 months. I also use adderall which I think knocks my immune system which causes these sinus infections. I was put on sotalol in march because of afib which has made me feel much better. When I stopped the sotalol I went back into afib, my neck swelled, flashes in eyes, nausea, dizzy, sore neck, sore throat, sore ears, hoarse voice, difficulty breathing (it feels like something is pressing down on my wind pipe). When I exercise these symptoms flare up. I am at a real loss. Thank you for your help.
Answered by Dr. Prasad 14 hours later
Hi again,

Ovaries that are preserved during conventional hysterectomy do not produce estrogens as it used to be during the reproductory age group. This occurs during perimenopause and later ages. Symptoms associated with it include weakness, fatiguability, back ache, hot flashes, dizziness and so on.

Since You have been suffering from some of the above symptoms since the age of 40 year, the chances that your symptoms could be the same is less. But in some women, such symptoms have occurred as early as 35 years, so this needs to be considered if no other possible explanation is found.

Now reviewing your history and the additional details given, I can think of following possibilities:
1. Recurrent / chronic sinus infections - symptoms of sorethroat and achy ears may be due to it.
2. Hypothyroidism with goitre - increased weight gain, difficulty in breathing, feeling of something pressing down on the wind pipe, hoarseness of voice.
3. Persistent / paroxysmal Atrial Fibrillation can produce symptoms of dizziness, difficulty in breathing, generalized weakness and so on. Medications may need to be restarted along with anticoagulants.
4. Menopausal symptoms.
5. Anemia - generalised weakness, difficulty in breathing, recurrent infections and so on.

"In simple terms, perhaps one or more of the following conditions could be related to your symptoms. I encourage you to consult a general physician who can evaluate and rule each of the aforementioned conditions".

Hope you find the answers useful and acceptable.

Thanks again for posting your query.

Above answer was peer-reviewed by
Follow-up: How are hyperthyroid symptoms treated ? 17 hours later
How is a goiter treated?
Answered by Dr. Prasad 36 hours later
Hi again,

Thanks for writing back.

The treatment of the goitre depends whether its a hypo-active thyroid with low levels of thyroid hormone or hyperactive thyroid with higher levels of thyroid hormone.

Hypoactive thyroid is treated with thyroid hormone supplements like Levothyroxin which have to be monitored and the dose titrated based on the blood levels.

Hyperactive thyroid is treated with medications which inhibit the thyroid hormone synthesis like carbimizole etc.Careful watch on the thyroid hormones is made during the treatment.

Radioactive iodine is another treatment for an over-active thyroid gland that is taken orally (by mouth). When the iodine reaches your thyroid gland, it destroys the thyroid cells and reduces the size of the goitre.

Surgery may sometimes be a choice if there are pressure symptoms experienced by the patient , like breathing difficulties , throat discomfort, voice changes etc

Hope I answered your query.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor